Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Miami, FL

May 30, 2005Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 30, 2005, 4:16 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 4:16 PM EDT (20:16 UTC)
Expired
May 30, 2005, 4:55 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 302016
SVRMFL
FLC086-302100-
/O.NEW.KMFL.SV.W.0042.050530T2016Z-050530T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MIAMI-DADE COUNTY 
  IN SOUTH FLORIDA

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHARK VALLEY OBS TOWER...OR 24 MILES NORTHWEST OF HOMESTEAD. THIS
  STORM WAS NEARLY STATIONARY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2574 8062 2582 8080 2559 8087 2548 8071

$$
2 follow-up statements
998 
WWUS52 KMFL 302035
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
435 PM EDT MON MAY 30 2005

FLC086-302100-
/O.CON.KMFL.SV.W.0042.000000T0000Z-050530T2100Z/
MIAMI-DADE FL-
435 PM EDT MON MAY 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR WEST
CENTRAL MIAMI-DADE COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHARK VALLEY OBS
TOWER...OR ABOUT 22 MILES NORTHWEST OF HOMESTEAD. THE THIS STORM WAS 
WAS NEARLY STATIONARY.

LAT...LON 2574 8062 2582 8080 2559 8087 2548 8071

$$
104 
WWUS52 KMFL 302055
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
455 PM EDT MON MAY 30 2005

FLC086-302105-
/O.CAN.KMFL.SV.W.0042.000000T0000Z-050530T2100Z/
MIAMI-DADE FL-
455 PM EDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MIAMI-DADE COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 2574 8062 2582 8080 2559 8087 2548 8071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:26 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 2:26 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT MON MAY 30 2005

.DISCUSSION...MOS GUIDANCE THIS RUN INDICATING 40 TO 60 PERCENT
12-HOUR POPS MOST SOUTH FLORIDA ZONES NEXT COUPLE OF DAYS. MET
VALUES A BIT HIGHER THAN MAV...BUT MAV HAS BEEN RUNNING A BIT LOW
LAST FEW DAYS ANYWAY. MODELS ARE BRINGING A COUPLE OF WEAK
SHORTWAVES AROUND THE BASE OF THE TROUGH THAT WILL BE MOVING INTO
THE CENTRAL GULF. ALTHOUGH WEAK...THE WAVES CAN CERTAINLY IMPACT
RAINFALL OVER SOUTH FLORIDA GIVEN THE INCREASED LOW-LEVEL MOISTURE
CONTENT AND POTENT HEATING EACH DAY. HAVE BUMPED UP FORECAST POPS
MORE IN LINE WITH GUIDANCE. EXPECT SCATTERED SHOWERS AND STORMS
ALL ZONES THROUGH 48 HOURS...WITH NUMEROUS AFTERNOON STORMS MANY
AREAS. TEMPERATURES WILL CONTINUE ON THE WARM SIDE. UPPER PATTERN
WILL FLATTEN OUT MORE BY THE WEEKEND AND THE SURFACE RIDGE WILL
STRENGTHEN AS IT MOVES NORTH. THIS WILL TRANSLATE TO LATE NIGHT
AND MORNING SHOWERS EAST COAST AND AFTERNOON/EVENING STORMS
INTERIOR AND WEST.

&&

.MARINE...WINDS WILL BE MOSTLY SOUTHERLY NEXT COUPLE OF DAYS 15
KNOTS OR LESS THEN SHIFT TO SOUTHEAST ALL MARINE ZONES BEFORE THE
WEEKEND. NO HIGHLIGHTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN HIGH THROUGH THE WEEK. NO
PROBLEMS/CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  77  89 /  30  60  20  40
FORT LAUDERDALE  78  89  77  88 /  30  60  20  40
MIAMI            78  90  77  90 /  30  50  20  40
NAPLES           74  88  76  87 /  50  60  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 30, 4:02 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
402 AM EDT MON MAY 30 2005

FLZ063-066>075-302300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
402 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...A FEW STORMS COULD BE STRONG INTERIOR AND EAST COAST TODAY...
...CHANCE OF THUNDERSTORMS INTERIOR AND EAST COAST TODAY...
...SLIGHT CHANCE OF THUNDERSTORMS WEST COAST TODAY...

THUNDERSTORMS: THE EAST AND WEST COAST SEA BREEZES ALONG WITH THE
LAKE BREEZE SHOULD DEVELOP AND MOVE INLAND SLOWLY BEFORE GETTING
PUSH BACK TO THE EAST COAST METRO AREAS LATE THIS AFTERNOON, AS
SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE SEA AND LAKE BREEZES.

A FEW OF THE STORMS COULD EVEN BECOME STRONG LATE THIS AFTERNOON
OVER THE INTERIOR AND EAST COAST AREAS WITH GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND SMALL HAIL DUE TO THE COLDER AIR ALOFT OVER
SOUTH FLORIDA.

REMEMBER...IF YOU SEE ANY LIGHTNING OR HEAR THUNDER MOVE INSIDE
UNTIL THE STORMS HAVE PASSED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE INTERIOR AND EAST COAST
AREAS THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, May 30, 2:42 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT MON MAY 30 2005

FLZ066-070-301915-
EASTERN COLLIER-HENDRY-
247 PM EDT MON MAY 30 2005

...STRONG THUNDERSTORMS DEVELOPING OVER STATE ROAD 29...

NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR IS SHOWING A STRONG
THUNDERSTORM FORMING ALONG STATE ROAD 29 BETWEEN IMMOKALEE AND
SUNNILAND IN NORTHEAST COLLIER COUNTY...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL SHIFT ACROSS STATE ROAD 858...AND REMAIN NORTH OF
THE HENDRY COUNTY CORRECTIONAL INSTITUTE.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.
Special weather statement, May 30, 3:02 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT MON MAY 30 2005

FLZ071-072-301930-
BROWARD METROPOLITAN-WESTERN BROWARD-
302 PM EDT MON MAY 30 2005

...STRONG STORM FORMING OVER WESTERN BROWARD COUNTY...

AT 305 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG STORM
FORMING ALONG U.S. HIGHWAY 27...SOUTH OF THE I-75
INTERCHANGE...MOVING NORTHEAST INTO WESTON.

MOTORISTS AND RESIDENTS CAN EXPECT FREQUENT LIGHTNING...GUSTY WINDS
TO 50 MPH...PEA-SIZED HAIL...AND TORRENTIAL DOWNPOURS. A WARNING
WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY STRENGTHENS.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:58 PM EDTSevere Thunderstorm WarningMFLMiami-Dade29 min
May 30, 5:00 PM EDTSevere Thunderstorm WarningMFLPalm Beach45 min
May 30, 5:33 PM EDTSevere Thunderstorm WarningMFLPalm Beach37 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningMFLGlades27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.